Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir & Viramune as my medication regimen?
May 20, 2008

I'm 59 y/o.. positive for 5 years...the first & only meds my doctor had me on is Combivir & Viramune...I have gained "belly fat" and can't seem to rid myself of it even though I workout and do cardio training on a regular basis. Is there a better treatment regimen that would be more forgiving with regard to weight gain in my belly...even though Combivir & Viramune have kept me undedectable with a high T-cell count? Might I benefit from some of the new meds now available? Thanks, Jack

Response from Mr. Vergel

We know that AZT (part of Combivir) can decrease fat under the skin and affect mitochondria and metabolism. If your kidney function is ok, you may want to ask your doctor about using Viread (tenofovir) since we have not seen as many metabolic problems with it. Viramune has not yet been linked with metabolic problems and it can increase HDL (good cholesterol) better than most other HIV drugs. However, keep in mind that several "medication switch" studies have not shown decreases in visceral fat after switching from Zerit or AZT to tenofovir. But I think we need to do whatever it takes to protect our mitochondria and metabolism.

Keep in mind that some of us becoming very intolerant to sugars and highly insulin resistant when taking HIV meds. That can change the way our bodies use carbohydrates for energy and increase our chances to getting fatter than healthy people, even if we work-out and try to watch our diets. As we age, our bodies also slow down, so that can add to the problem. Everytime you eat, ask yourself "is there a lot of sugar in this?" If the answer is yes, then do not eat it.

If you have a doctor with access to a good dietitian that knows about HIV related metabolic problems, have him or her send you there. It is important to know how much simple carbohydrates and soluble/ insoluble fiber you are eating, how much animal fat, and how much protein. It is amazing to find out how our "great diet" turns out to be not that great when it is reviewed by a professional!

It is also good to have your body measurements taken every few months, and if you are lucky to have great health care and access, to have a DEXA scan every few years to track your body composition and bone density.

Nelson



Previous
not on meds yet...taking supplements and wonder..
Next
GYNECOMASTIA

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement